Parents and medical providers are being urged to exercise caution with prescription cough medicines as overdoses in children are on the rise.

The study, published in the Journal of Pediatrics, found that child poisonings involving the drug benzonate, sold under the brand name Thesalon, are increasing each year.

According to the study, the majority of unintended exposures involve children under 5 years of age.

Benzonatate is used as a cough suppressant in people age 10 and older.

Photo: Benzonatate, a prescription drug approved for cough relief in patients over 10 years of age.

FDA

Benzonatate, a drug approved for cough relief in patients over 10 years of age.

of The FDA says on its website It is pointed out that the safety and effectiveness of the drug for children under 10 years of age has not been established and that “accidental ingestion may be fatal” for children under 10 years of age.

Signs and symptoms of benzoate overdose may begin as soon as 15 minutes after ingestion and include choking, tremors, and restlessness; According to the FDA.

Convulsions, coma and heart failure have stopped within an hour of taking benzonate, which comes in capsule form, the agency said.

The American Academy of Pediatrics (AAP) says it’s especially important not to give cough medicine to children with asthma at any age, because the ingredients in the medicine can cause severe exacerbations.

Doctors recommend honey alone or with warm water or tea to relieve cough symptoms in children over 2 years old. But be careful that this is dangerous for children under 2 years old due to the risk of botulism.

The study calls on doctors and health care providers who prescribe benzonate to provide detailed guidance on the proper administration and storage of the drug.

Parents are also urged to keep the medicine out of the reach of children.

“Access to medical products in the home increases the risk of inadvertent ingestion in young children because oral exploration is a normal part of development in infants, and young children can be tricked into eating candy-like objects,” the study authors wrote.

The recommendations include keeping medicines out of the sight and reach of children by storing them in their original packages in locked cabinets or containers.

Parents should not leave their children alone with medication, and babysitters, grandparents and other caregivers should be reminded to keep bags or jackets containing medication out of children’s reach, according to AAP.

When giving your child any medication, the AAP recommends doing it away from a common area of ​​the home and following directions exactly, paying attention to the correct dosage and strength. Talk to your child’s pediatrician before giving your child any new medication, or with any questions or concerns about medication use.

Leave a Reply

Your email address will not be published. Required fields are marked *